Posted at: 11/01/2013 6:31 PM
By: Steph Crock
Injection Used to Prevent Heroin Overdoses
(ABC 6 News) -- It's a split second decision that can save the life of someone overdosing on drugs. Paramedics in Rochester are prepared if they encounter someone who's taken a deadly amount of heroine. Now others in the region are looking into it.
Walter Bush was a heroin addict for 19 years and has seen the darkest side of addiction. "My best friend overdosed on heroin and that really hurt me," said Bush. He said that wasn't even enough to make him come clean. "I had no power over heroin. It was just the worst thing that I have ever done, and there was just no way I could do it on my own," said Bush.
Now, 12 years sober he wants people to know the dangers of this highly addictive drug that's growing in popularity. The schools, I mean you've got teens on heroin now, like I said, when I was growing up it was something that the older crowd did," said Bush.
"I’ve seen it in all age groups and all over town," said Gold Cross Paramedic Chad Kuhlman. He says they're responding to more and more overdose calls.
"Personally, myself…dozes," he said. He says he's had to use this antidote often and it's saved many lives. "It's an antidote, called Naloxone or Narcan and what it does is it reverses the opiate effects of narcotics including that of heroin," said Kuhlman.
So hearing other first responders want to access to it to cut down response time, is a good thing. "It can drastically change in a very short period of time and it can bring someone that is in respiratory failure to breathe again and it can potentially save them from going into cardiac arrest," said Kuhlman.
"The thing is, it's a matter of life or death. Just a few minutes can make the difference between live or die," said Bush.
The paramedic we spoke with said it is a relatively safe drug to use and that they don't need to see paraphernalia in order give it to someone. They can make that call based on the patients symptoms.